Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 97, NWS Midland/Odessa, TX

May 29, 2005Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 29, 2005, 6:50 PM MDT for Eddy County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 6:50 PM MDT (00:50 UTC)
Expired
May 29, 2005, 7:30 PM MDT
In force
40 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 176 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 300050
SVRMAF
NMC015-300145-
/O.NEW.KMAF.SV.W.0097.050530T0050Z-050530T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM MDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 745 PM MDT

* AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED OVER SOUTH CENTRAL EDDY COUNTY...OR 25 MILES
  SOUTHEAST OF CARLSBAD...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  US 285 SOUTH OF MALAGA...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3224 10408 3205 10421 3200 10398 3218 10387

$$
2 follow-up statements
000 
WWUS54 KMAF 300107
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
805 PM CDT SUN MAY 29 2005

NMC015-300145-
/O.CON.KMAF.SV.W.0097.000000T0000Z-050530T0145Z/
EDDY-
705 PM MDT SUN MAY 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM MDT FOR
SOUTHEASTERN EDDY COUNTY...

AT 652 PM MDT...TRAINED WEATHER SPOTTERS REPORTED PENNY SIZE HAIL IN 
MALAGA.  THIS STORM IS NOW LOCATED 13 MILES SOUTHEAST OF MALAGA...OR 
28 MILES SOUTHEAST OF CARLSBAD...MOVING SOUTHEAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT
DAMAGE TO PROPERTY. FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3224 10408 3205 10421 3200 10398 3218 10387

$$
000 
WWUS54 KMAF 300130
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT SUN MAY 29 2005

NMC015-300139-
/O.CAN.KMAF.SV.W.0097.000000T0000Z-050530T0145Z/
EDDY-
729 PM MDT SUN MAY 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDDY COUNTY IS
CANCELLED...

AT 729 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3224 10408 3205 10421 3200 10398 3218 10387

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:04 PM MDT, 5 hours 46 minutes earlier.

Area forecast discussion, May 29, 1:04 PM MDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT SUN MAY 29 2005

.SHORT TERM...
WATER VAPOR IMAGERY DEPICTS CYCLONIC CIRCULATION JUST E OF KMAF WITH
MID LEVEL TROF LYING N/S INVOF FAR E CWFA. VISIBLE IMAGERY ALSO
DEPICTS CIRCULATION NEAR STERLING CO. DEEP MSTR STILL IN PLACE ACRS
CWFA AND TSTMS ALREADY DEVELOPING IN DAVIS MTNS WHERE CLOUDS HAVE
CLEARED WITH MEAGER 7H-5H LR/S OF 6.5 C/KM. BULK SHEAR ONLY 10-15KTS
THUS MINIMAL SHEAR CONCERNS FROM MULTICELL CONVECTION. PW/S STILL
OVER AN INCH WITH STEERING WINDS UNDER 15KTS...THUS LOCAL HEAVY RAIN
POSSIBLE. EXPECTING THAT CONVECTION WILL DISSIPATE EARLY EVENING
WITH LOSS OF HEATING. ELSEWHERE CLOUD COVER TENDING TO LIMIT SB
INSTABILITY WHILE SFC MSTR CONVERGENCE LOOKS TO NONEXISTENT. HOWEVER
WITH ACTIVE CYCLONIC CIRCULATIONS OF LATE WILL KEEP SLGHT CHC POP PB
INTO THE EVENING.

.LONG TERM...
THE NAM CONTINUES TO SHOW A COLD FRONT MAKING ITS WAY INTO THE
NORTHERN PORTIONS OF THE AREA TOMORROW MORNING...THEN MOVING TO NEAR
A CARLSBAD...WINK...JUST SOUTH OF MIDLAND LINE BY MONDAY AFTERNOON.

WHILE THE MODELS CONTINUE TO SHOW A DEVELOPING DRYLINE ACROSS THE
CWA...THE DRYLINE IS NOW PROGGED TO SETUP FARTHER WEST...JUST EAST
OF THE MOUNTAINS.  CONSIDERING THE WEAK WIND FIELDS AROUND 700 MB...
THIS SOLUTION SEEMS REASONABLE.

MONDAY AFTERNOON NAM COMPUTED CAPE VALUES ALONG FRONTAL BOUNDARY AND
EAST OF THE DRYLINE ARE PROGGED IN THE 2500 J/KG RANGE.  FACTOR IN
LIFTED INDICES AROUND -6 LOCATED WITH THE BEST AXIS OF LOW LEVEL
MOISTURE CONVERGENCE...ALONG WITH 700-500MB LAPSE RATES IN THE
7-8C/KM RANGE...AND THE PLACEMENT OF THE SPC DAY 2 OUTLOOK FOR
MONDAY LOOKS VERY REASONABLE.  WHILE THE DIRECTIONAL WIND SHEAR
LOOKS DECENT...THE OVERALL WIND FIELDS MAY BE A BIT WEAK FOR
SUPERCELL DEVELOPMENT.

THE DRYLINE IS EXPECTED TO MIX EASTWARD ON TUESDAY...PERHAPS JUST
EAST OF THE AREA.  DOWNSLOPE WEST WINDS TUESDAY AND LOWER DEWPOINTS
SHOULD RESULT IN WARMER HIGH TEMPERATURES.  HOWEVER...SURFACE LEE
TROUGHING OVER THE NORTHERN AND CENTRAL HIGH PLAINS THROUGH THE WEEK
SHOULD KEEP LOW LEVEL MOSITURE IN PLACE AND THE DRYLINE OVER THE CWA
WEDNESDAY THROUGH SUNDAY.

OVERALL...WILL FAVOR THE NAM FOR TEMPS AND DEWPOINTS.  GFS MOS LOOKS
TOO COOL FOR DAYS 4 TO 7 AND WILL CONTINUE WITH CURRENT FORECAST TRENDS.
ONLY MINOR ADJUSTMENTS ARE ANTICIPATED TO THE CURRENT FORECAST AT
THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  83  61  95 /  20  40  40  30
CARLSBAD NM                60  93  60  95 /  20  20  20   0
DRYDEN TX                  63  89  63  96 /  20  20  30  20
FORT STOCKTON TX           63  91  63  95 /  20  30  30  20
GUADALUPE PASS TX          58  89  58  90 /  20  20  20   0
HOBBS NM                   62  92  62  93 /  20  20  20   0
MARFA TX                   55  84  55  87 /  40  20  20  10
MIDLAND INTL AIRPORT TX    61  85  61  94 /  20  40  40  20
ODESSA TX                  62  86  62  94 /  20  40  40  20
WINK TX                    64  94  64 100 /  20  40  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/03
Hazardous weather outlook, May 29, 1:12 PM MDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT SUN MAY 29 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301912-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
212 PM CDT SUN MAY 29 2005 (112 PM MDT SUN MAY 29 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PERMIAN BASIN INTO
THE EARLY EVENING HOURS. WIND GUSTS TO 50 MPH AND DEADLY CLOUD TO GROUND
LIGHTNING ARE THE PRIMARY CONCERNS.

SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE EVENING ACROSS THE DAVIS
MOUNTAINS...THE BIG BEND...AND THE LOWLANDS OF THE TRANS PECOS REGION.
THESE STORMS ARE CAPABLE OF LOCALLY HEAVY RAIN...DOWNBURST WINDS TO NEAR
60 MPH...SMALL HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED STORMS...SOME STRONG TO SEVERE STORMS ARE EXPECTED
ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...AND THE LOWER TRANS PECOS
MONDAY AS A COLD FRONT STALLS ACROSS THE REGION. LARGE HAIL AND WIND GUSTS IN
EXCESS OF 60 MPH ARE THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...
LOCAL INTEREST SHOULD REMAIN ALERT TO THE POSSIBLITY OF LOCAL SPOTTER
ACTIVATION MAINLY ACROSS THE TRANS PECOS REGION INTO THE EVENING HOURS.
SPOTTER ACTIVATION IS MORE LIKELY ACROSS THE PERMIAN BASIN AND SOUTHEAST
NEW MEXICO MONDAY AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 29, 3:54 PM MDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT SUN MAY 29 2005

TXZ058-074-075-081-082-292300-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-PECOS-
REEVES COUNTY AND UPPER TRANS PECOS-TERRELL-
454 PM CDT SUN MAY 29 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN JEFF DAVIS COUNTY...
SOUTHEASTERN REEVES COUNTY...NORTHERN BREWSTER COUNTY...WESTERN AND
SOUTHERN PECOS COUNTY...AND TERRELL COUNTY.

AT 445 PM CDT...STRONG THUNDERSTORMS CONTINUE TO DEVELOP ALONG A
STATIONARY BOUNDARY THAT IS SITUATED FROM THE DAVIS MOUNTAINS
ACROSS THE TRANS PECOS AND INTO TERRELL COUNTY.  THESE STORMS ARE
EXPECTED TO BECOME STRONG AS THEY DEVELOP THROUGHOUT THE LATE
AFTERNOON AND INTO THE EVENING HOURS.  IF STORMS DEVELOP IN YOUR
AREA...STAY ALERT.  EXPECT HEAVY RAIN...SMALL HAIL...FREQUENT
LIGHTNING...AND BRIEF GUSTY WINDS.

SOME REPORTS THAT HAVE BEEN RECEIVED INCLUDE PEA SIZE HAIL 8
MILES TO THE WEST OF ALPINE ACCOMPANIED BY 30 MPH WINDS AS WELL
AS PEA SIZE HAIL IN SANDERSON ABOUT ONE HOUR AGO.

SOME CITIES THAT ARE CURRENTLY BEING AFFECTED INCLUDE...

TX ROUTE 17 NORTH OF FORT DAVIS IN JEFF DAVIS COUNTY...
ALPINE IN BREWSTER COUNTY...
HIGHWAY 57 NORTHEAST OF HOVEY IN PECOS COUNTY...
SANDERSON IN TERRELL COUNTY...
DRYDEN IN TERRELL COUNTY...

RESIDENTS AND TRAVELERS IN THESE AND SURROUNDING AREAS SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

02
Special weather statement, May 29, 4:50 PM MDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM CDT SUN MAY 29 2005

NMZ028-300030-
EDDY COUNTY PLAINS-
450 PM MDT SUN MAY 29 2005

...SIGNIFICANT WEATHER ALERT...

AT 440 PM MDT...MULTIPLE STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS
WESTERN EDDY COUNTY.  ONE STRONG THUNDERSTORM IS CURRENTLY LOCATED 18
MILES TO THE WEST OF THE CITY OF CARLSBAD.  A SECOND STRONG STORM
HAS DEVELOPED 15 MILES TO THE SSW OF OF ARTESIA.  THESE STORMS ARE
MOVING TO THE EAST AT ABOUT 20 MPH AND WILL AFFECT US 285 AND NM
137 WITHIN THE HOUR.  STAY ALERT.  EXPECT HEAVY RAIN...SMALL HAIL...
FREQUENT LIGHTNING...AND BRIEF GUSTY WINDS WITH THESE STORMS.

RESIDENTS AND TRAVELERS IN THESE AND SURROUNDING AREAS SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

02
Special weather statement, May 29, 5:34 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT SUN MAY 29 2005

TXZ075-300045-
PECOS-
634 PM CDT SUN MAY 29 2005

...SIGNIFICANT WEATHER ALERT...

AT 625 PM CDT...A STRONG THUNDERSTORM HAS DEVELOPED ACROSS
SOUTHWESTERN PECOS COUNTY 21 MILES TO THE SOUTHWEST OF FORT
STOCKTON.  THIS STORM HAS QUICKLY DEVELOPED AND IS
ALREADY CAPABLE OF PRODUCING VERY HEAVY RAINS...GUSTY WINDS...
DEADLY LIGHTNING...AND SMALL HAIL AS IT PASSES OVER US 67 TWELVE
MILES TO THE NORTHEAST OF HOVEY.  THIS STORM IS CURRENTLY
MOVING TO THE SOUTHEAST AT ABOUT 15 MPH.  STAY ALERT.

RESIDENTS AND ESPECIALLY MOTORISTS IN THIS AND SURROUNDING
AREAS SHOULD MONITOR THE WEATHER SITUATION CLOSELY.  LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

02
Special weather statement, May 29, 6:21 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
721 PM CDT SUN MAY 29 2005

TXZ075-300100-
PECOS TX-
721 PM CDT SUN MAY 29 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER HIGHWAY 385...15 MILES SOUTH
OF FORT STOCKTON...MOVING EAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN.. AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, May 29, 6:24 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
724 PM CDT SUN MAY 29 2005

NMZ028-300130-
EDDY COUNTY PLAINS-
624 PM MDT SUN MAY 29 2005

...SIGNIFICANT WEATHER ALERT...

AT 615 PM MDT...STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS
CENTRAL AND SOUTHERN EDDY COUNTY.  THE STRONGEST STORM IS LOCATED
15 MILES TO THE SSE OF CARLSBAD...OR ABOUT 4 MILES TO THE WEST OF
MALAGA ALONG US 285.  A SECOND STRONG THUNDERSTORM WAS LOCATED 9
MILES TO THE EAST OF CARLSBAD.  THESE STORMS ARE MOVING TO THE
ESE AT ABOUT 20 MPH.  THESE STORMS HAVE HAD A HISTORY OF PRODUCING
VERY HEAVY RAINS...GUSTY WINDS...DEADLY LIGHTNING...AND HAIL.

RESIDENTS AND ESPECIALLY MOTORISTS IN THIS AND SURROUNDING
AREAS SHOULD MONITOR THE WEATHER SITUATION CLOSELY.  LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

02

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.